Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 144, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at May 19, 2022, 5:05 PM CDT for Dakota County, Rice County, Minnesota. It was in force for 25 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 19, 2022, 5:05 PM CDT (22:05 UTC)
- Expired
- May 19, 2022, 5:30 PM CDT
- In force
- 25 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Dakota County, MN, Rice County, MN
The radar
The Minneapolis radar (KMPX), 57 km from the middle of the area, began a volume at 22:06 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 19, 5:12 PM CDT | HAIL 1 | 2 Nw Northfield, MN | REPORT FROM MPING: QUARTER (1.00 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 7 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 19, 3:11 PM CDT | Tornado Watch | SPC | 7 hr |
| May 19, 3:20 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.1 hours before the alert went out and 59 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1537 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 3 m²/s²
- 0-3 km storm-relative helicity
- 68 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
234
WUUS53 KMPX 192205
SVRMPX
MNC037-131-192230-
/O.NEW.KMPX.SV.W.0144.220519T2205Z-220519T2230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
505 PM CDT Thu May 19 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Southeastern Dakota County in east central Minnesota...
Northeastern Rice County in south central Minnesota...
* Until 530 PM CDT.
* At 505 PM CDT, a severe thunderstorm was located near Northfield,
moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
southeastern Dakota and northeastern Rice Counties, including the
following locations... Miesville, Vermillion, Hampton, Randolph and
New Trier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southeastern Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4449 9329 4472 9293 4457 9278 4454 9280
4454 9291 4452 9292 4451 9295 4452 9299
4452 9304 4446 9304 4441 9320
TIME...MOT...LOC 2205Z 236DEG 44KT 4450 9318
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dye2 follow-up statements
051
WWUS53 KMPX 192216
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
516 PM CDT Thu May 19 2022
MNC131-192226-
/O.CAN.KMPX.SV.W.0144.000000T0000Z-220519T2230Z/
Rice MN-
516 PM CDT Thu May 19 2022
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN RICE COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southeastern Minnesota.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
east central Minnesota.
LAT...LON 4452 9313 4466 9291 4457 9279 4454 9280
4454 9291 4452 9292 4451 9295 4452 9304
4448 9304 4447 9308
TIME...MOT...LOC 2216Z 248DEG 46KT 4454 9297
$$
MNC037-192230-
/O.CON.KMPX.SV.W.0144.000000T0000Z-220519T2230Z/
Dakota MN-
516 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN DAKOTA COUNTY...
At 516 PM CDT, a severe thunderstorm was located near Cannon Falls,
or 11 miles northeast of Northfield, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Hampton, Randolph, Miesville, New Trier and Lake Byllesby.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for south central
and southeastern Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4452 9313 4466 9291 4457 9279 4454 9280
4454 9291 4452 9292 4451 9295 4452 9304
4448 9304 4447 9308
TIME...MOT...LOC 2216Z 248DEG 46KT 4454 9297
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Dye842
WWUS53 KMPX 192221
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
521 PM CDT Thu May 19 2022
MNC037-192230-
/O.CON.KMPX.SV.W.0144.000000T0000Z-220519T2230Z/
Dakota MN-
521 PM CDT Thu May 19 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM CDT
FOR SOUTHEASTERN DAKOTA COUNTY...
At 520 PM CDT, a severe thunderstorm was located near Cannon Falls,
or 15 miles northeast of Northfield, moving northeast at 50 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Miesville and New Trier.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 1000 PM CDT for southeastern
Minnesota.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4455 9306 4464 9290 4457 9279 4454 9280
4454 9291 4452 9292 4451 9295
TIME...MOT...LOC 2220Z 236DEG 44KT 4457 9290
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
DyeWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 19, 3:45 PM CDT, 1 hour 20 minutes earlier.
Area forecast discussion, May 19, 3:45 PM CDT, 1 hour 20 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 345 PM CDT Thu May 19 2022 .DISCUSSION...(This evening through Thursday) Issued at 345 PM CDT Thu May 19 2022 KEY MESSAGES: - Large hail/damaging winds are main the main threats across southern/central Minnesota into western Wisconsin. In additional a few tornadoes are also possible in southern Minnesota into parts of western Wisconsin. - Cooler temperatures Friday through mid-next week with frost potential Saturday and Sunday morning. This evening and tonight... Severe thunderstorm and tornado watches are out through this evening. The biggest risk will be along a warm front moving across southern Minnesota where the tornado watch is in effect. The forcing from this front as well as the low level shear in this area will allow for surface based storms with rotation. This could lead to some supercells with all threats possible. Farther north including the Twin Cities and Eau Claire will be more of a severe thunderstorm threat with more of a elevated hailer type of storm favored. One of the biggest areas of uncertainty right now is low level moisture as this will be needed to for true surface based storms and low enough LCLs to make the environment favorable for tornadoes. Based on what this environment was able to do earlier today with large hail this threat will continue across the area this evening. As we approach sunset the severe threat will fade as instability falls. Unless a linear system can come together and develop a cold pool that is. Then a wind threat will persist, although this is most likely to occur in western Wisconsin than in any part of Minnesota. Rain chances will continue into tonight, with a chance for some lightning. Friday through Thursday... Behind the cold front below normal temperatures will persist into the weekend. We will also dry out as the low behind this moves into the Great Lakes. As we move deeper into the weekend there will be a system moving to our south that could transport enough moisture Saturday night into Sunday morning for some rain showers. Behind this rain chance high pressure moves in for the rest of the weekend into early next week. By the middle of next week another chance for precipitation arrives. With a wide spread in the models both deterministic and ensembles confidence is not yet high enough for details yet. With the high moving out we will also see a return to normal temperatures next week. && .AVIATION...(For the 18Z TAFS through 18Z Friday afternoon) Issued at 1209 PM CDT Thu May 19 2022 Currently, most of the TSTMs are occurring south of KMKT-KMSP-KEAU, with some isolated between KMKT-KMSP as of 1715z. Confidence remains low on coverage of TSTM activity this afternoon. However, based on trends and model guidance, the best area of TSTM will occur near KMSP-KRNH-KEAU between 21-01z. But, the TSTM in southeast Mn may affect KEAU before 21z. AMD will be likely due to uncertainties in the forecast and coverage of TSTM. Otherwise, SHRA become more apparent along and behind the main frontal passage this evening. MVFR cigs may develop with the SHRA and cold frontal passage this evening. LLWS is also possible due to the strong nature of the surface low and wind shear above the surface. KMSP... Confidence is low enough to keep TSTM out of the 18z TAF. However, best coverage if TSTM develops will occur between 21-01z. Otherwise, SE winds will shift to the W/NW with the frontal passage this evening. SHRA is possible overnight with only isolated TSTM at best. Gusty W winds will develop Friday morning. /OUTLOOK FOR KMSP/ Sat...Mainly VFR. Chc P.M. -SHRA. Wind NW 10-15G20 kts. Sun...VFR. Wind NW 10-15 kts. Mon...Mainly VFR. Chc -SHRA late. Wind S 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...NDC AVIATION...JLT
Hazardous weather outlook, May 19, 4:13 PM CDT, 52 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 413 PM CDT Thu May 19 2022 MNZ044-045-051>053-059>063-066>070-074>078-082>085-091>093- WIZ014>016-023>028-202115- Mille Lacs-Kanabec-Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka- Ramsey-Washington-McLeod-Sibley-Carver-Scott-Dakota-Brown- Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele- Martin-Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- 413 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central and southern Minnesota, and west central Wisconsin. .DAY ONE...Tonight. Scattered thunderstorms are occurring and expected to continue this evening. Some of these storms will likely be severe with large hail, damaging wind gusts, and a few tornadoes possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation is needed. MNZ041>043-047>050-054>058-064-065-073-202115- Douglas-Todd-Morrison-Stevens-Pope-Stearns-Benton-Lac Qui Parle- Swift-Chippewa-Kandiyohi-Meeker-Yellow Medicine-Renville-Redwood- 413 PM CDT Thu May 19 2022 This Hazardous Weather Outlook is for portions of central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Tonight. Isolated thunderstorms possible, but severe storms are not expected. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed..
In the hours before
Local storm report, May 19, 4:47 PM CDT, 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
447 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM HAIL 4 NW MENDOTA HEIGHTS 44.92N 93.19W
05/19/2022 M1.25 INCH RAMSEY MN TRAINED SPOTTER
&&
CEOLocal storm report, May 19, 4:50 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
450 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0354 PM HAIL LITTLE CANADA 45.02N 93.08W
05/19/2022 M1.00 INCH RAMSEY MN PUBLIC
&&
CEOSpecial weather statement, May 19, 4:51 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
451 PM CDT Thu May 19 2022
WIZ014-015-023-025-192245-
Polk WI-Barron WI-St. Croix WI-Dunn WI-
451 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of northern Dunn,
northeastern St. Croix, southern Barron and southeastern Polk
Counties through 545 PM CDT...
At 451 PM CDT, Doppler radar was tracking a strong thunderstorm near
Star Prairie, or 27 miles north of River Falls, moving east at 50
mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Amery and Clear Lake around 500 PM CDT.
Turtle Lake and Clayton around 510 PM CDT.
Other locations in the path of this storm include Almena, Prairie
Farm, Barron, Dallas, Rice Lake, Chetek and Cameron.
This includes the following highways...
U.S. Highway 53 between mile markers 129 and 144.
U.S. Highway 61 near mile marker 165.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4521 9167 4515 9167 4513 9260 4528 9257
4553 9173 4521 9165
TIME...MOT...LOC 2151Z 255DEG 45KT 4524 9245
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
CTGLocal storm report, May 19, 5:01 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
501 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL ST. PAUL 44.95N 93.09W
05/19/2022 M1.50 INCH RAMSEY MN PUBLIC
&&
CEOSpecial weather statement, May 19, 5:02 PM CDT, 3 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
502 PM CDT Thu May 19 2022
WIZ015-016-027-192245-
Chippewa WI-Barron WI-Rusk WI-
502 PM CDT Thu May 19 2022
...A strong thunderstorm will impact portions of Rusk, northern
Chippewa and northeastern Barron Counties through 545 PM CDT...
At 502 PM CDT, Doppler radar was tracking a strong thunderstorm near
Chetek, or 12 miles southeast of Rice Lake, moving east at 65 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Weyerhaeuser around 510 PM CDT.
Bruce around 515 PM CDT.
Other locations in the path of this storm include Ladysmith and
Hawkins.
This includes U.S. Highway 53 near mile marker 127.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
northwestern and west central Wisconsin.
&&
LAT...LON 4537 9092 4519 9093 4520 9154 4530 9154
4530 9167 4564 9166 4563 9067 4538 9068
TIME...MOT...LOC 2202Z 256DEG 57KT 4536 9156
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
ETALocal storm report, May 19, 5:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
505 PM CDT THU MAY 19 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM HAIL 1 W CEDAR FALLS 44.94N 91.90W
05/19/2022 M2.00 INCH DUNN WI TRAINED SPOTTER
&&
CEOThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 19, 10:42 AM CDT | Special Weather Statement | MPX | Faribault | 33 min |
| May 19, 11:04 AM CDT | Special Weather Statement | MPX | Faribault | 26 min |
| May 19, 11:30 AM CDT | Special Weather Statement | MPX | Freeborn | 45 min |
| May 19, 11:34 AM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 41 min |
| May 19, 12:05 PM CDT | Special Weather Statement | MPX | Freeborn | 25 min |
| May 19, 12:13 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn | 32 min |
| May 19, 12:35 PM CDT | Special Weather Statement | MPX | Steele | 25 min |
| May 19, 3:31 PM CDT | Special Weather Statement | MPX | Anoka, Chisago, Hennepin, Ramsey, Washington | 44 min |
| May 19, 3:41 PM CDT | Severe Thunderstorm Warning | MPX | Anoka, Hennepin, Ramsey, Washington | 34 min |
| May 19, 3:51 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Ramsey, Washington | 24 min |
| May 19, 4:01 PM CDT | Severe Thunderstorm Warning | MPX | Washington | 44 min |
| May 19, 4:04 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 26 min |
| May 19, 4:05 PM CDT | Special Weather Statement | MPX | Le Sueur | 25 min |
| May 19, 4:10 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice, Scott | 24 min |
| May 19, 4:21 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 24 min |
| May 19, 4:22 PM CDT | Severe Thunderstorm Warning | MPX | Goodhue | 20 min |
| May 19, 4:26 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Rice, Scott | 19 min |
| May 19, 4:41 PM CDT | Severe Thunderstorm Warning | MPX | Dakota | 19 min |
| May 19, 4:59 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Waseca | 31 min |
| May 19, 5:20 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 25 min |
| May 19, 5:25 PM CDT | Severe Thunderstorm Warning | MPX | Steele, Waseca | 20 min |
| May 19, 5:32 PM CDT | Special Weather Statement | MPX | Rice | 13 min |
| May 19, 5:39 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 36 min |
| May 19, 5:59 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn | 16 min |
| May 19, 6:06 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 24 min |
| May 19, 6:11 PM CDT | Severe Thunderstorm Warning | MPX | Freeborn, Steele | 34 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.